Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Blacksburg, VA

April 10, 2001Carroll County, City of Galax, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 10, 2001, 8:20 PM EDT for Carroll County, City of Galax, Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2001, 8:20 PM EDT (00:20 UTC)
Expired
Apr 10, 2001, 9:15 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Carroll County, VA, City of Galax, VA

The radar

The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2451 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 110019
SVRRNK
VAC035-640-110115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GALAX IN VIRGINIA...
  CARROLL COUNTY IN VIRGINIA...

* UNTIL 915 PM EDT.

* AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTZH OF FRIES...MOVING EAST AT 25 MPH.

SOME LOCATIONS THREATENED THROUGH 915 PM EDT INCLUDE
  GALAX CITY...
  HILLSVILLE...
  

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:00 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Apr 10, 3:00 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
300 PM EDT TUE APR 10 2001

FOCUS CONTS TO BE ACROSS THE NORTHERN PART OF THE FA WITH ETA AND
AVN CONTINUING TO PRODUCE PLENTY OF QPF TNGT AND TMRW.  GOOD
ISENTROPIC LIFT DEVELOPING OVERNIGHT AS BACKDOOR FRONT PUSHES INTO
THE FA. WILL KEEP 50 POPS ACROSS THE NORTH WITH TSTMS TRANSITIONING
TO SHOWERS AS MORE STABLE AIRMASS PUSHES IN LATE TNGT...30 POPS IN
THE SOUTH.  WILL GO SOMEWHAT COOLER THAN MOS FOR TMRW IN THE NE
THIRD.  IF THERE IS SIGNIFICANT RAIN TNGT IN THE NORTH...LOW CLOUDS
AND FOG COULD BE SOCKED IN ALL DAY.  WILL KEEP POPS 40S NORTH-30S
SOUTH FOR TMRW.

WILL LEAVE POPS OUT FOR TMRW NIGHT IN HOPES THAT DEEP MOISTR AND
SUPPORT WILL LIFT TO OUR NORTH. CHC POPS MAKE A RETURN THURSDAY
DURING THE DAY AS WEAKENING FRONT SLUMPS DOWN ACROSS THE AREA.

FCSTID = 9
ROA   57  72  58  84 /  50  40  10  30
LYH   54  70  56  82 /  50  40  10  30
DAN   57  75  60  85 /  40  40  10  30
BLF   60  75  59  76 /  40  30  10  30
LWB   54  72  54  76 /  50  40  10  30
BCB   56  75  56  76 /  40  30  10  30
TNB   58  79  55  78 /  30  30  10  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Local storm report, Apr 10, 6:15 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
615 PM EDT TUE APR 10 2001

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
*
615 PM    10 E INDEPENDENCE          VA    1 INCH HAIL
          CARROLL

BS
Local storm report, Apr 10, 7:00 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
700 PM EDT TUE APR 10 2001

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

637PM    GALAX CITY                   VA    1.5 INCH HAIL
          CARROLL                            BY SPOTTER

655PM    GALAX CITY                   VA    1.25 INCH HAIL
          CARROLL                            BY POLICE

JW
Local storm report, Apr 10, 7:15 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
715 PM EDT TUE APR 10 2001 ...CORRECTION...

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    GALAX CITY                VA   1.5 INCH HAIL
04/10/01   CARROLL                        BY SPOTTER

0655 PM    GALAX CITY                VA   1.25 INCH HAIL
04/10/01   CARROLL                        BY POLICE

JW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:02 PM EDTSevere Thunderstorm WarningRNKGrayson43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.